Alert archive / Nevada / Flash Flood Watches in 2016

Flash Flood Watch 1, NWS Las Vegas, NV

July 30, 2016Mohave County, Arizona; Clark County, Lincoln County, Nevada

NWS Las Vegas, NV issued this flash flood watch at Jul 30, 2016, 2:22 PM MST for Mohave County, Arizona; Clark County, Lincoln County, Nevada. It took effect at Jul 30, 2016, 5:00 PM MST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jul 30, 2016, 2:22 PM MST (21:22 UTC)
In effect from
Jul 30, 2016, 5:00 PM MST
Expired
Jul 31, 2016, 2:45 AM MST
In force
10 hr
Issued by
NWS Las Vegas, NV
Flood severity
None

Counties Mohave County, AZ, Clark County, NV, Lincoln County, NV

The radar

The Las Vegas radar (KESX), 96 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2016-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 821 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2016-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
821 J/kg
Mixed-layer CIN
-339 J/kg
Mixed-layer LCL
2132 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

006 
WGUS65 KVEF 302122
FFAVEF

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE LAS VEGAS NV
222 PM PDT SAT JUL 30 2016

AZZ001-003-036-NVZ015-016-018-020>022-311200-
/O.NEW.KVEF.FF.A.0001.160731T0000Z-160731T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHWEST PLATEAU-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-SHEEP RANGE-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
222 PM PDT SAT JUL 30 2016 /222 PM MST SAT JUL 30 2016/

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST ARIZONA AND 
  NEVADA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST 
  ARIZONA...LAKE MEAD NATIONAL RECREATION AREA...NORTHWEST 
  DESERTS AND NORTHWEST PLATEAU. IN NEVADA...LAKE MEAD NATIONAL 
  RECREATION AREA...LAS VEGAS VALLEY...LINCOLN COUNTY... 
  NORTHEAST CLARK COUNTY...SHEEP RANGE AND SOUTHERN CLARK 
  COUNTY. 

* THROUGH LATE TONIGHT

* A CLUSTER OF STORMS IS EXPECTED TO DEVELOP OVER LINCOLN COUNTY AND
  SOUTHWEST UTAH LATE THIS AFTERNOON OR EARLY THIS EVENING AND MOVE
  SOUTH THROUGH LINCOLN COUNTY INTO CLARK AND MOHAVE COUNTIES. HEAVY
  RAIN AND GUSTY WINDS ARE POSSIBLE WITH THIS THUNDERSTORM ACTIVITY.

* IMPACTS: RAPIDLY FLOWING WATER ALONG WITH MUD AND ROCKS COULD
  FLOW ACROSS ROADS AND OTHER LOW LYING AREAS. SOME ROADS MAY BE
  CLOSED OR DAMAGED. RAPID FLOWS IN WASHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
1 follow-up statement
620 
WGUS65 KVEF 310945
FFAVEF

FLOOD WATCH
NATIONAL WEATHER SERVICE LAS VEGAS NV
245 AM PDT SUN JUL 31 2016

...FLASH FLOOD WATCH FOR LINCOLN, CLARK, AND MOHAVE COUNTIES HAS
BEEN CANCELLED...

AZZ001-003-036-NVZ015-016-018-020>022-311045-
/O.CAN.KVEF.FF.A.0001.000000T0000Z-160731T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHWEST PLATEAU-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-SHEEP RANGE-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
245 AM PDT SUN JUL 31 2016 /245 AM MST SUN JUL 31 2016/

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST ARIZONA AND
SOUTHERN NEVADA HAS BEEN CANCELLED. ISOLATED TO SCATTERED SHOWERS
REMAIN POSSIBLE IN THESE AREAS BUT THE FLASH FLOOD THREAT LOOKS TOO
LIMITED TO WARRANT A CONTINUATION OF THE WATCH. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood watch went out at Jul 30, 9:52 AM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 30, 9:52 AM MST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
952 AM PDT SAT JUL 30 2016

.SYNOPSIS...The weekend and next week will bring relief from the
very hot temperatures experienced the past several days although
increasing humidity could make it feel a bit sticky at times. Expect
isolated to scattered thunderstorm activity across parts of the area
through the next week.
&&

.Update...A moist and unstable air mass is in place today over most
of the forecast area and a few light showers were lingering from the
overnight convection. There appears to be a lack of a forcing
mechanism to get new convection going today and it may depend on
orographics initially, then outflow boundaries should help generate
more convection in the lower elevations. With the increased moisture
in the air today combined with dust which blew in from near Phoenix
last night partially blocking the sun, temperatures will likely not
reach the previously forecasted highs in many areas. I updated the
forecast for today to make some minor adjustments to cloud cover and
to lower the high temperature forecast a bit in some locations.
&&

.AVIATION...For McCarran...Dust blown in from AZ storms last night
continues to cause lowered visibility at the terminal. With S winds
10-20 kts and gusts to 25 kts expected this afternoon, visibility
may be slow to improve. Models consistently develop convection on
the Spring Mountains by early afternoon moving E/SE into the I-15
corridor through early evening. Slight chance of direct impacts to
the airport, with better chances of impacts in flight corridors and
from outflow winds. Chances of storms continue tonight and Sunday.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Residual dust from AZ storms last night will continue
to lower visibility in southern portions of the region this morning.
Storms expected to develop this afternoon in the high terrain and in
Clark/Mohave Counties with gusty/erratic outflow winds, locally
lowered CIGs, and lightning all threats. Outside of storms, S/SW
winds 10-20 kts with gusts to 30 kts likely through tonight with
strongest speeds this afternoon/evening. Chances of storms continue
tonight/tomorrow. &&

.Prev Discussion...
220 AM PDT SAT JUL 30 2016

.SHORT TERM...through Monday night.

It's been an active night across our area as numerous outflow
boundary interactions have sustained convection well into the night.
The strongest of these boundaries was generated from a large
thunderstorm complex in the Phoenix area that pushed northward into
our area and is now beginning to approach the Las Vegas Valley. Wind
gusts in the 30-40 mph range have been common with this feature,
though earlier they produced 50 mph or greater gusts closer to
Laughlin and Lake Havasu. Meanwhile, strong thunderstorms are
ongoing at this hour near the Kingman area where widespread heavy
rain has raised flash flooding concerns.

Atmosphere will remain fairly moist and unstable again Saturday and
Sunday which means storms will stick around through the weekend. In
fact, the large thunderstorm complex that impacted Arizona today has
worked to reinforce the moisture in our area for today.  Storms this
afternoon will be capable of strong winds and very heavy rainfall.
Best chances today look to occur in areas not shrouded in morning
cloud cover and in the eastern two-thirds of our forecast area.

.LONG TERM...Tuesday through Friday (From Previous Discussion).

The upper level pattern next week will be characterized by broad,
but low amplitude troughing across the Pacific Northwest and a slow
decrease in the strength of high pressure across the southwest US.
This will result in temperatures near or even slightly below normal.
It will also leave the door open for monsoon moisture and diurnal
convection to continue to impact the region through next week. At
this time, there is little unanimous support for any focusing
features or major pushes that jump out in model guidance. Therefore,
the latest extended forecast has broad-brushed precipitation chances
with the best chances over Mohave County, decreasing to the west.
&&

.FIRE WEATHER...More typical midsummer monsoon pattern expected for
the region with daily chances for thunderstorms and seasonably warm
temperatures. Cloud cover can be expected at times along with a
marked increase in regional humidity values. Thunderstorm chances
will continue next week.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
significant weather according to standard operating procedures.
&&

Update...Harrison
Aviation...Shafer
Short Term/Fire Weather...Outler
Long Term...Wolcott

For more forecast information...see us on our webpage:
http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 30, 12:50 PM MST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1250 PM PDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             MT. CHARLESTON          36.26N 115.64W
07/30/2016  E0.88 INCH       CLARK              NV   TRAINED SPOTTER

            DIME TO NICKEL SIZED HAIL.

&&

CMS
Local storm report, Jul 30, 1:33 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
133 PM PDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             1 NW MT. CHARLESTON     36.27N 115.66W
07/30/2016  E0.75 INCH       CLARK              NV   PARK/FOREST SRVC

            REPORTED AT MARY JANE FALLS.

&&

CMS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 11:41 PM MSTSevere Thunderstorm WarningVEFMohave71 min
Jul 30, 12:26 AM MSTSevere Thunderstorm WarningVEFMohave64 min
Jul 30, 12:50 AM MSTSevere Thunderstorm WarningVEFMohave85 min
Jul 30, 1:07 AM MSTFlash Flood WarningVEFMohave3 hr
Jul 30, 1:28 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 30, 2:24 AM MSTAreal Flood WarningVEFMohave12 hr
Jul 29, 5:21 PM MSTSevere Thunderstorm WarningVEFNye24 min

Nearby

Flash Flood Watches in Nevada, 2016Flash Flood Watches in Arizona, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.